Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Cheyenne, WY

July 3, 2018Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2018, 2:39 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 2:39 PM MDT (20:39 UTC)
Expired
Jul 3, 2018, 3:30 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 56 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
3632 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS55 KCYS 032039
SVRCYS
NEC105-WYC021-032130-
/O.NEW.KCYS.SV.W.0129.180703T2039Z-180703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
239 PM MDT TUE JUL 3 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Western Kimball County in the Panhandle of Nebraska...
  Southeastern Laramie County in southeastern Wyoming...

* Until 330 PM MDT.

* At 239 PM MDT, a severe thunderstorm was located 7 miles west of
  Pine Bluffs, or 28 miles west of Kimball, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pine Bluffs.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 390 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4110 10429 4128 10430 4136 10392 4106 10391
TIME...MOT...LOC 2039Z 267DEG 10KT 4119 10421 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
4 follow-up statements
136 
WWUS55 KCYS 032051
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
251 PM MDT TUE JUL 3 2018

NEC105-WYC021-032130-
/O.CON.KCYS.SV.W.0129.000000T0000Z-180703T2130Z/
Kimball NE-Laramie WY-
251 PM MDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WESTERN KIMBALL AND EAST CENTRAL LARAMIE COUNTIES...

At 250 PM MDT, a severe thunderstorm was located near Pine Bluffs, or
26 miles west of Kimball, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pine Bluffs.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 394 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4112 10422 4128 10423 4136 10392 4106 10391
TIME...MOT...LOC 2050Z 267DEG 10KT 4119 10417 

HAIL...1.75IN
WIND...60MPH
 
$$

Hammer
242 
WWUS55 KCYS 032110
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
310 PM MDT TUE JUL 3 2018

NEC105-WYC021-032130-
/O.CON.KCYS.SV.W.0129.000000T0000Z-180703T2130Z/
Kimball NE-Laramie WY-
310 PM MDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES...

At 310 PM MDT, a severe thunderstorm was located near Pine Bluffs, or
24 miles west of Kimball, and is nearly stationary.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Pine Bluffs.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 395 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4112 10419 4122 10418 4127 10392 4106 10391
TIME...MOT...LOC 2110Z 272DEG 4KT 4115 10413 

HAIL...1.75IN
WIND...60MPH
 
$$

Hammer
748 
WWUS55 KCYS 032122
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
322 PM MDT TUE JUL 3 2018

NEC105-WYC021-032130-
/O.CON.KCYS.SV.W.0129.000000T0000Z-180703T2130Z/
Kimball NE-Laramie WY-
322 PM MDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES...

At 322 PM MDT, a severe thunderstorm was located over Pine Bluffs, or
23 miles west of Kimball, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pine Bluffs.

This includes Interstate 80 in Wyoming between mile markers 398 and
402.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4113 10414 4121 10414 4122 10404 4112 10404
TIME...MOT...LOC 2122Z 264DEG 8KT 4116 10409 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
677 
WWUS55 KCYS 032129
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
329 PM MDT TUE JUL 3 2018

NEC105-WYC021-032138-
/O.EXP.KCYS.SV.W.0129.000000T0000Z-180703T2130Z/
Kimball NE-Laramie WY-
329 PM MDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4113 10414 4121 10414 4122 10404 4112 10404
TIME...MOT...LOC 2128Z 267DEG 10KT 4116 10408 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:19 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 3, 1:19 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Tue Jul 3 2018

.SHORT TERM...(This evening through Thursday Night)
Issued at 114 PM MDT Tue Jul 3 2018

Tonight...Agree with the Storm Prediction Center slight risk area
roughly north of a Lusk to Scottsbluff to Alliance line, where CAPES
are 1500 to 2500 J/kg with shear values near 40 knots. Anticipate
isolated to scattered thunderstorms through this evening, some
strong to severe, mainly east of Interstate 25, as a shortwave
trough rotates across our counties. Clearing skies late this
evening and overnight.

4th of July...Cooler and more stable in the wake of a cold front.
Expect isolated afternoon thunderstorms along the Laramie Range and
nearby locations with moist upslope easterly winds.

Wednesday night...Isolated evening thunderstorms dissipating with
clearing skies thereafter.

Thursday...Despite ridging aloft, we should see isolated to
scattered showers and thunderstorms in the afternoon developing
along and near the Colorado state line in moist flow aloft.

.LONG TERM...(Friday through Tuesday)
Issued at 114 PM MDT Tue Jul 3 2018

Friday...Warming trend continues as the ridge aloft strengthens and
700 mb temperatures increase. Perhaps a few thunderstorms in the
afternoon over and near the mountains, otherwise dry.

Saturday/Sunday...Mostly dry and hot weather prevails under strong
ridging aloft.

Monday/Tuesday...Will see a slow decrease in high temperatures as
the ridge aloft weakens somewhat. Models indicate an increase in
moisture on Tuesday which may produce an increase in afternoon and
evening shower and thunderstorm coverage, though for now, will
keep it mostly dry to match our neighboring offices.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 114 PM MDT Tue Jul 3 2018

In general, VFR conditions prevails. Showers and thunderstorms are
expected to develop along the Laramie Range this afternoon, likely
increasing in coverage & intensity as they move east across south-
east Wyoming and the western Nebraska Panhandle. Some storms could
be strong to severe, with hail as well as gusty/erratic winds. The
potential also exists for brief MVFR conditions associated w/heavy
precipitation cores.

&&

.FIRE WEATHER...
Issued at 114 PM MDT Tue Jul 3 2018

Low afternoon and evening humidities, from 10 to 20 percent west
of a Douglas to Laramie line, though fortunately, winds will
remain relatively light in the afternoons and evenings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 3, 3:53 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Tue Jul 3 2018

WYZ101-103>107-109>119-041000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
353 AM MDT Tue Jul 3 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected this afternoon and
evening along and east of Interstate 25. Some storms may be
severe with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Showers and thunderstorms will be possible through Friday. A few
strong to severe storms will be possible on Thursday along a
stationary front. Large hail and damaging winds will be the
primary threats.

.Spotter information statement...

Spotter Activation may be needed this evening across eastern
Wyoming.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-041000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
353 AM MDT Tue Jul 3 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected this afternoon and
evening along and east of Interstate 25. Some storms may be
severe with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Showers and thunderstorms will be possible through Friday. A few
strong to severe storms will be possible on Thursday along a
stationary front. Large hail and damaging winds will be the
primary threats.

.Spotter information statement...

Spotter Activation may be needed this evening across the northern
Nebraska panhandle.

In the hours before

Special weather statement, Jul 3, 12:34 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1234 PM MDT TUE JUL 3 2018

WYZ117>119-031915-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1234 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 115
PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren AFB, or near Cheyenne, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 27.
 Interstate 80 in Wyoming between mile markers 352 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 10510 4152 10466 4101 10436 4100 10493
TIME...MOT...LOC 1834Z 242DEG 20KT 4114 10490

Hammer
Special weather statement, Jul 3, 1:27 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
127 PM MDT TUE JUL 3 2018

WYZ117>119-032015-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
127 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 215 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or near Cheyenne, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mainly rural areas of south central Laramie County.

This includes Interstate 80 in Wyoming between mile markers 365 and
383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 10475 4123 10441 4100 10438 4100 10475
TIME...MOT...LOC 1926Z 265DEG 10KT 4108 10469

Hammer
Special weather statement, Jul 3, 2:11 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
211 PM MDT TUE JUL 3 2018

WYZ118-119-032100-
Central Laramie County WY-East Laramie County WY-
211 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burns, or 25 miles east of Cheyenne, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs and Burns.

This includes Interstate 80 in Wyoming between mile markers 384 and
401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4106 10435 4122 10444 4142 10421 4140 10409
      4110 10408
TIME...MOT...LOC 2010Z 245DEG 8KT 4117 10431

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:34 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 3, 1:27 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 3, 2:11 PM MDTSpecial Weather StatementCYSLaramie49 min
Jul 3, 3:32 PM MDTSpecial Weather StatementCYSConverse43 min
Jul 3, 4:14 PM MDTSpecial Weather StatementCYSNiobrara46 min
Jul 3, 4:22 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara38 min
Jul 3, 5:34 PM MDTSpecial Weather StatementCYSNiobrara41 min
Jul 3, 3:41 PM MDTSpecial Weather StatementCYSKimball49 min
Jul 3, 5:02 PM MDTSpecial Weather StatementCYSKimball43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.